×

zbMATH — the first resource for mathematics

Does dormancy increase fitness of bacterial populations in time-varying environments? (English) Zbl 1142.92045
Summary: A simple family of models of a bacterial population in a time varying environment in which cells can transit between dormant and active states is constructed. It consists of a linear system of ordinary differential equations for active and dormant cells with time-dependent coefficients reflecting an environment which may be periodic or random, with alternate periods of low and high resource levels. The focus is on computing/estimating the dominant Lyapunov exponent, the fitness, and determining its dependence on various parameters and the two strategies, responsive and stochastic, by which organisms switch between dormant and active states. A responsive switcher responds to good and bad times by making timely and appropriate transitions while a stochastic switcher switches continuously without regard to the environmental state.
The fitness of a responsive switcher is examined and compared with the fitness of a stochastic switcher, and with the fitness of a dormancy-incapable organism. Analytical methods show that both switching strategists have higher fitness than a dormancy-incapable organism when good times are rare and that a responsive switcher has higher fitness than a stochastic switcher when good times are either rare or common. Numerical calculations show that stochastic switchers can be most fit when good times are neither too rare or too common.

MSC:
92D40 Ecology
92D15 Problems related to evolution
92C37 Cell biology
37N25 Dynamical systems in biology
93A30 Mathematical modelling of systems (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Arnold, L., 1998. Random Dynamical Systems. Springer, Berlin. · Zbl 0906.34001
[2] Arnold, L., Gundlach, V.M., Demetrius, L., 1994. Evolutionary formalism for products of positive random matrices. Ann. Appl. Probab. 4(3), 859–901. · Zbl 0818.15015
[3] Balaban, N.Q., Merrin, J., Chait, R., Kowalik, L., Leibler, S., 2004. Bacterial persistence as a phenotypic switch. Science 305, 1622–1625.
[4] Bär, M., von Hardenberg, J., Meron, E., Provenzale, A., 2002. Modelling the survival of bacteria in drylands: the advantage of being dormant. Proc. Roy. Soc. Lond. B 269, 937–942.
[5] Berman, A., Plemmons, R., 1979. Nonnegative Matrices in the Mathematical Sciences. Academic, New York. · Zbl 0484.15016
[6] Berman, A., Neumann, M., Stern, R., 1989. Nonnegative Matrices in Dynamical Systems. Wiley, New York. · Zbl 0723.93013
[7] Durrett, R., 1991. Probability: Theory and Examples. Brooks/Cole. · Zbl 0709.60002
[8] Elaydi, S., 2005. An Introduction to Difference Equations, 3rd edn. Springer, New York. · Zbl 1071.39001
[9] Grasman, J., 1987. Asymptotic Methods for Relaxation Oscillations and Application, Applied Math. Sci., vol. 63. Springer, New York. · Zbl 0627.34037
[10] Hadeler, K.P., Hillen, T., 2006. Coupled dynamics and quiescent phases. In: Math Everywhere-Deterministic and Stochastic Modelling in Biomedicine, Economy and Industry, Proc. Conf. Milano, 2005. Springer, Berlin. · Zbl 1127.37025
[11] Hennion, H., 1997. Limit theorems for products of positive random matrices. Ann. Probab. 25, 1545–1587. · Zbl 0903.60027
[12] Kaprelyants, A., Gottschal, J.C., Kell, D., 1993. Dormancy in non-sporulating bacteria. FEMS Microbiol. Rev. 271–286
[13] Kell, D.B., S Kaprelyants, A., Weichart, D.H., Harwood, C.R., Barer, M.R., 1998. Viability and activity in readily culturable bacteria: a review and discussion of the practical issues. A. van Leeuwenhoek 73, 169–187.
[14] Kussell, E., Leibler, S., 2005. Phenotypic diversity, population growth, and information in fluctuating environments. Science 309, 2075–2078.
[15] Kussell, E., Kishony, R., Balaban, N.Q., Leibler, S., 2005. Bacterial persistence: a model of survival in changing environments. Genetics 169, 1807–1814.
[16] Malik, T., Smith, H.L., 2006. A resource-based model of microbial quiescence. J. Math. Biol. 53(2), 231–252. · Zbl 1098.92067
[17] Seneta, E., 1973. Non-negative Matrices. Wiley, New York. · Zbl 0278.15011
[18] Thieme, H.R., 2003. Mathematics in Population Biology. Princeton University Press, Princeton. · Zbl 1054.92042
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.